Alert archive / Georgia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 95, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2001, 6:37 PM EDT for Floyd County, Polk County, Georgia. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 24, 2001, 6:37 PM EDT (22:37 UTC)
- Expired
- May 24, 2001, 7:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Atlanta, GA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Floyd County, GA, Polk County, GA
The radar
The Atlanta radar (KFFC), 95 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:40 PM EDT | Thunderstorm Wind 52 E | Cedartown, GA | A storm spotter reported that limbs were blown down on North College Street in Cedartown. Wind gusts were estimated at 60 mph. |
| May 24, 6:45 PM EDT | Hail 1 | Sugar Vly, GA | The public reported quarter size hail. |
| May 24, 7:10 PM EDT | Hail 2.75 | Gainesville, GA | Numerous reports were received from the public of half-dollar, golf ball, and baseball size hail. In addition, there were several reports of wall clouds and rotating wall clouds from Lake Lanier to Gainesville. While damage to roofs and vehicles likely occurr |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1654 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 242237
SVRATL
GAC115-233-242300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
637 PM EDT THU MAY 24 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN FLOYD COUNTY IN NORTHWEST GEORGIA
POLK COUNTY IN NORTHWEST GEORGIA
* UNTIL 700 PM EDT
* AT 635 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER CEDARTOWN...MOVING EAST AT 45 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
TAYLORSVILLE...ROCKMART...CEDARTOWN...CAVE SPRING AND ARAGON.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3410 8538 3393 8531 3400 8497 3408 8492
3409 8504 3417 8504What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:15 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 24, 3:15 PM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 315 PM EDT THU MAY 24 2001 SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MISSISSIPPI AND ALABAMA AND ADVECT INTO NORTH GEORGIA. MODELS PROG NORTH GEORGIA TO BE IN THE RIGHT REAR QUAD OF THE H3 JET FOR MOST OF THE NIGHT AS WELL AS STRONG WINDS IN THE MID LEVELS AHEAD OF THE COLD FRONT. WILL ADD SOME STORMS POSSIBLY SEVERE ACROSS EXTREME NORTH GEORGIA FOR TONIGHT. MOISTURE AND ASSOCIATED COLD FRONT MOVE ACROSS THE CWA FRIDAY MORNING ENDING THE PRECIP FROM THE WEST. A WEAK PRESSURE PATTERNS SETS IN FOR FRIDAY NIGHT AND SATURDAY...THEN ANOTHER SHORT WAVE WILL ROTATE AROUND UPPER LOW AND MOVE ACROSS GA SATURDAY NIGHT AND SUNDAY BRINGING ANOTHER CHANCE OF RAIN. AS FOR TEMPS...ALL MODELS ARE WITHIN 1 OR 2 DEGREES OF EACH OTHER AND DO NOT SEE ANY REASON TO DEVIATE AT THIS TIME. FCSTID = 17 ATL 60 78 57 77 / 50 40 0 10 AHN 59 77 53 79 / 50 40 0 10 GVL 58 71 51 77 / 60 30 0 10 RMG 57 74 49 76 / 50 30 0 10 CSG 63 86 58 83 / 30 40 0 10 MCN 63 85 58 83 / 30 50 0 10 .ATL... GA...NONE.
In the hours before
Special weather statement, May 24, 4:00 PM EDT, 2 hours 37 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-250200- HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA NATIONAL WEATHER SERVICE PEACHTREE CITY GA 400 PM EDT THU MAY 24 2001 ...ISOLATED SEVERE THUNDERSTORMS EXPECTED FOR NORTH GEORGIA TONIGHT... .SYNOPSIS... A LARGE AREA OF LOW PRESSURE WILL CONTINUE AROUND THE GREAT LAKES REGION THROUGH TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MISSISSIPPI AND ALABAMA AND ADVECT INTO NORTH GEORGIA. .PRIMARY THREAT... THE PRIMARY THREAT WILL BE FREQUENT LIGHTNING...DAMAGING WINDS AND SMALL HAIL. THE PRIMARY THREAT WILL BE ALONG AND WEST OF A LINE FROM CARROLLTON TO GAINESVILLE. THE BEST TIME FOR THUNDERSTORMS WILL BE TONIGHT. .DISCUSSION... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MISSISSIPPI AND ALABAMA AND ADVECT INTO NORTH GEORGIA. NORTH GEORGIA IS EXPECTED TO BE IN THE RIGHT REAR QUAD OF A 300 MB JET FOR MOST OF THE NIGHT...AS WELL AS STRONG WINDS IN THE MID LEVELS AHEAD OF THE COLD FRONT. THE ACTUAL COLD FRONT MOVES THROUGH LATE TONIGHT ENDING THE PRECIPITATION FROM THE WEST. INSTABILITY WITH THESE THUNDERSTORMS IS FORECAST TO BE MARGINAL...WITH CAPES FROM 500 TO 1000 AND LIFTED INDICES FROM 0 TO -2. FOR THE MOST PART NORTH GEORGIA SHOULD SEE ISOLATED THUNDERSTORMS THIS EVENING. .FOR SPOTTERS... ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE SITUATION. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 5:10 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Jackson | 35 min |
| May 24, 5:23 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Floyd | 37 min |
| May 24, 5:53 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga | 52 min |
| May 24, 6:01 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Pickens | 44 min |
| May 24, 6:31 PM EDT | Tornado Warning | FFC | Cherokee, Dawson, Forsyth | 44 min |
| May 24, 6:39 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer, Gordon | 36 min |
| May 24, 6:54 PM EDT | Tornado Warning | FFC | Hall | 36 min |
| May 24, 7:13 PM EDT | Severe Thunderstorm Warning | FFC | DeKalb, Fulton, Gwinnett | 32 min |
| May 24, 7:13 PM EDT | Severe Thunderstorm Warning | FFC | Cobb | 32 min |
| May 24, 7:19 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Jackson | 26 min |
| May 24, 7:37 PM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.